MAUDE Adverse Event Report: ORTHOFIX SRL TRUE LOK PLUS SHORT QUICK ADJUST STRUT

ORTHOFIX SRL TRUE LOK PLUS SHORT QUICK ADJUST STRUT
Model Number 1
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 50-10170 batch b1503515 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of 50 devices.All of them have already been distributed to the market.Technical evaluation: the involved device has not been returned to orthofix srl yet.The technical evaluation will be performed as soon as the device is received.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.Please kindly refer also to mfr report number 9680825-2021-00047.
 
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6).Surgeon name: (b)(6).Date of initial surgery: (b)(6) 2021 body part to which device was applied: tibia.Surgery description: fracture treatment.Patient's information: (b)(6) male.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: construct struts broke during the construction of the frame, all struts where still loose with no tension applied when they dismantled.Two stud ball joints pulled out of the socket.The male side of the struts came undone.Patient would have received a stack frame with 6 hex struts on the one ring block and 4 rapid adjust struts on the second ring block.The frame then had to be changed from a 4 rapid adjust strut ring block to a 6 hex strut ring block.Male side came undone.50% of the frame was already with hex struts but due to failure of the rapid adjust stuts the fram had to be converted to 100% hex frame.The complaint report form also indicated: the device failure had no adverse effects on patient.The initial surgery was not completed with the device.A replacement device was not immediately available to complete surgery: frame configuration had to change from 6 hex struts and 4 rapid adjust struts to 12 hex struts the event led to a delay in the duration of the surgical procedure: 60 minutes.An additional surgery was not required.A medical intervention was not required.Copies of the operative reports are not available.Copies of the x-ray images are not available.Patient current health conditions: unknown, waiting to hear.Manufacturer ref: (b)(4).Distributor ref: n/a.
 
Event or Problem Description
The information provided by local distributor indicates: hospital name: (b)(6).Surgeon name: dr(b)(6).Date of initial surgery: (b)(6) 2021.Body part to which device was applied: tibia.Surgery description: fracture treatment.Patient's information: 49 year-old, male.Problem observed during: clinical use on patient/intraoperative.Type of problem: device functional problem.Event description: construct struts broke during the construction of the frame, all struts where still loose with no tension applied when they dismantled.Two stud ball joints pulled out of the socket.The male side of the struts came undone.Patient would have received a stack frame with 6 hex struts on the one ring block and 4 rapid adjust struts on the second ring block.The frame then had to be changed from a 4 rapid adjust strut ring block to a 6 hex strut ring block.Male side came undone.50% of the frame was already with hex struts but due to failure of the rapid adjust stuts the fram had to be converted to 100% hex frame.The complaint report form also indicated: - the device failure had no adverse effects on patient; - the initial surgery was not completed with the device; - a replacement device was not immediately available to complete surgery: frame configuration had to change from 6 hex struts and 4 rapid adjust struts to 12 hex struts; - the event led to a delay in the duration of the surgical procedure: 60 minutes; - an additional surgery was not required; - a medical intervention was not required; - copies of the operative reports are not available; - copies of the x-ray images are not available; - patient current health conditions: unknown, waiting to hear.Manufacturer ref: 2021107.Distributor ref: n/a.
 
Additional Manufacturer Narrative
Analysis of historical records.Orthofix srl checked the internal records related to the controls made on the device code 50-10170 batch b1503515 before the market release.No anomalies have been found.The original lot, manufactured in 2020, was comprised of (b)(4) devices.All of them have already been distributed to the market.Technical evaluation the returned devices, received on june 15th 2021 were examined by orthofix srl quality engineering department.The visual check evidenced that the true lok plus ball stud of the returned devices is disassembled from the main body.In one of the two struts the surface of the sphere is damaged (probably due to the rubbing of the sphere when it goes out of its seat).In the other strut the sphere was not returned.After careful analysis of the event description and visual inspection of the returned sample, orthofix have categorized this event as a case of ball stud disassembling.This failure mode has been thoroughly investigated and the results of the investigation are presented below.On the samples used for the investigation, the test of the axial tension and the simulation of application were performed.While the axial tension test did not show any anomalies, the simulation of application replicated the notified failure: the failure mode is compatible with the connection of a fixed length strut (i.E.A strut with a locked acute adjustment bolt) to a fully rigid frame (e.G.Parallel rings rigidly connected to each other), with the above mentioned strut not completely resting on the ring and without holding the position of the strut counter-bolt.Final comments.The results of the technical evaluation confirmed that the returned struts were originally conforming to orthofix specifications.Based on the results of the technical investigation, orthofix can conclude that the failure that occurred is not device related.Orthofix srl continues monitoring the products on the market.Please kindly refer also to mfr report number 9680825-2021-00047 follow up 1.

Brand Name
TRUE LOK PLUS SHORT QUICK ADJUST STRUT
Common Device Name
TRUE LOK PLUS SHORT QUICK ADJUST STRUT
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key11907215
Report Number9680825-2021-00048
Device Sequence Number3410735
Product Code KTT
UDI-Device Identifier18054242510161
UDI-Public(01)18054242510161(11)200618(10)B1503515
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1
Device Catalogue Number50-10170
Device Lot NumberB1503515
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2021
Initial Date Received by Manufacturer 05/10/2021
Supplement Date Received by Manufacturer06/17/2021
Initial Report FDA Received Date05/31/2021
Supplement Report FDA Received Date07/14/2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR